MAUDE Adverse Event Report: SMITH & NEPHEW, INC. PERI-LOC 4.5MM TI L-D FEM PL 8H R 193MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. PERI-LOC 4.5MM TI L-D FEM PL 8H R 193MM; PLATE, FIXATION, BONE
Model Number 71860106
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/08/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
(b)(4).It was reported that, there was a revision surgery due to peri-loc 4.5mm titanium l-d fem pl 6h r 155mm breakage, this device was explanted.The procedure was completed with a competitor device (stryker plate).No surgical delay was reported.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Event or Problem Description
It was reported that, there was a revision surgery due to peri-loc 4.5mm titanium l-d fem pl 8h r 193mm breakage, this device was explanted.The procedure was completed with a competitor device (stryker plate).No surgical delay was reported.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.Based on this investigation it was concluded that the periloc plate fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross section could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking is caused by the plate bearing cyclic stresses in excess of the material endurance limit for an extended period.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union applications of loads in excess of the material¿s strength, or poor bone quality.No material or manufacturing deviations were observed during this investigation.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the photo is the device was provided and confirms the failure.However, without the requested relevant clinical information, the implantation/revision report, the pre/post implantation x-rays, bone quality or fall history the root cause of the reported breakage cannot be determined.Per the report, all the devices were removed, and the procedure was completed with a competitor device (stryker plate).Since there were no surgical delay or other complications reported, no further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A contribution of the device to the reported event could be corroborated as the device shows signs of damage/wear.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
PERI-LOC 4.5MM TI L-D FEM PL 8H R 193MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
1450 brooks rd.
memphis, TN 38116
5123913905
MDR Report Key11113376
Report Number1020279-2021-00062
Device Sequence Number17068325
Product Code HRS
UDI-Device Identifier03596010640161
UDI-Public03596010640161
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K083032
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Device Explanted Year2020
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71860106
Device Catalogue Number71860108
Device Lot Number19AT15119
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer01/04/2021
03/22/2022
Initial Report FDA Received Date01/04/2021
Supplement Report FDA Received Date01/27/2021
03/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/15/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71867070, 71867068, 71867062, 71867058,, 71867034,
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown